NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

A patient is getting up for the first time after several days in bed. What should the nurse do first?

  1. AAsk the patient to walk to the bathroom alone
  2. BGive the patient a large drink of water while standing
  3. CHelp the patient stand up quickly, so that the dizziness has less time to start
  4. DHave the patient sit on the edge of the bed for a short time before standing
2.Nursing fundamentalsHard

A nurse has a needlestick injury from a used needle. What is the correct first action?

  1. AFinish the shift and report it the next day
  2. BSuck the wound to remove the blood
  3. CLet it bleed freely, wash with soap and running water, then report it urgently
  4. DScrub the area hard with a brush and alcohol, then report it at the end of the shift
3.Infection control & patient safetyMedium

How should a newborn be moved through hospital corridors?

  1. AIn a bassinet, not carried in the arms
  2. BIn the arms of any visitor who offers to help
  3. CCarried in the nurse’s arms for comfort
  4. DOn the mother’s lap in a wheelchair, without staff
4.Infection control & patient safetyHard

A patient with severe immunosuppression after a stem cell transplant is in a protective environment. Which item should not be brought into the room?

  1. AA clean, disinfected tablet computer
  2. BA family photo in a frame that has been wiped clean
  3. CFresh flowers or potted plants
  4. DThe patient’s own clean clothes
5.Prioritization & delegationMedium

A patient receives hemodialysis this morning. Which type of medication is often held before dialysis, as prescribed?

  1. AEye drops for glaucoma
  2. BInhaled bronchodilators
  3. CAntihypertensive drugs
  4. DTopical skin creams
6.Prioritization & delegationHard

A patient with raised intracranial pressure is being nursed on the ward. Which position is best?

  1. ASitting forward with the chin on the chest
  2. BHead of the bed at about 30 degrees with the neck straight
  3. CFlat on the back with the head turned well over to one side
  4. DHead down with the legs raised above the heart
7.Clinical nursingMedium

A patient is receiving enteral feeding through a nasogastric tube. How should they be positioned during feeding?

  1. AIn any position, as long as the feed runs slowly
  2. BLying on the left side with the head down to help the feed drain
  3. CWith the head of the bed raised to at least 30 degrees
  4. DLying completely flat
8.Clinical nursingHard

A patient's urine output has been very low for 12 hours and creatinine has risen sharply. Which drug on the chart is most likely to need review?

  1. AAn emollient cream
  2. BA vitamin supplement
  3. CParacetamol at usual doses
  4. DA non-steroidal anti-inflammatory drug such as ibuprofen
9.Lab values & electrolytesMedium

A patient taking warfarin for atrial fibrillation has an INR of 5.2 and no bleeding. What is the nurse’s best action?

  1. AHold the warfarin dose and inform the prescriber
  2. BGive the usual dose and recheck in a month
  3. CAdvise the patient to stop eating green vegetables from today
  4. DGive a double dose
10.Lab values & electrolytesHard

A patient has a hematocrit of 60% and a raised red cell mass. Which result suggests polycythemia vera rather than secondary polycythemia from chronic hypoxia?

  1. AA high erythropoietin level
  2. BA high carboxyhemoglobin
  3. CA low erythropoietin level
  4. DA low oxygen saturation
11.PharmacologyMedium

How does glyceryl trinitrate (GTN) relieve angina?

  1. AIt releases nitric oxide, mainly dilating veins and reducing cardiac workload
  2. BIt increases the force of contraction so the heart pumps blood more efficiently
  3. CIt blocks beta-1 receptors and slows the heart
  4. DIt dissolves the clot in the coronary artery
12.PharmacologyHard

Which pair of adverse effects is characteristic of long-term amiodarone treatment?

  1. AGum overgrowth and excess hair growth
  2. BDry cough and angioedema
  3. CThyroid dysfunction and pulmonary fibrosis
  4. DOtotoxicity and nephrotoxicity
13.Med-surg: cardiovascular & respiratoryMedium

A patient has exercise-induced asthma. Which advice is most appropriate?

  1. AExercise only in cold, dry air to toughen the airways
  2. BAvoid all forms of exercise permanently to prevent attacks
  3. CUse the reliever inhaler shortly before exercise and warm up
  4. DTake a beta-blocker before exercise
14.Med-surg: cardiovascular & respiratoryHard

After chest trauma, a patient is hypotensive with reduced breath sounds on the left. Which finding suggests a haemothorax rather than a tension pneumothorax?

  1. AHyper-resonance on the affected side
  2. BTrachea pushed away from the affected side
  3. CDistended neck veins
  4. DDullness to percussion on the affected side
15.Med-surg: neuro, endocrine & renalMedium

A man starts tamsulosin for BPH. Which teaching point is most important?

  1. AStop it if the urine stream improves
  2. BTake it with grapefruit juice to make it work better
  3. CExpect the drug to shrink the prostate within a day
  4. DStand up slowly, because it can make you dizzy
16.Med-surg: neuro, endocrine & renalHard

A patient with acute glomerulonephritis has a BP of 190/115 mmHg, a severe headache and blurred vision. Which is the priority?

  1. ARecheck the BP at the next routine round
  2. BUrgent escalation for BP control and close neuro checks
  3. CEncourage a walk to relieve the headache
  4. DGive extra oral fluids to correct the low urine output
17.Med-surg: GI, perioperative & oncologyMedium

A patient received IV morphine 20 minutes ago and the surgical consent form has not been signed. What should the nurse do?

  1. ASign the form on the patient's behalf as a witness
  2. BAsk the patient to sign quickly before they get sleepier
  3. CTell the surgeon, as the patient may not be able to consent now
  4. DAsk a relative to sign instead of the patient
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a patient about a fentanyl skin patch. Which statement shows a need for further teaching?

  1. A"I won't put a hot water bottle over the patch."
  2. B"I can cut the patch in half if I need less."
  3. C"I'll put the new patch on a different area of skin."
  4. D"I'll fold used patches sticky sides together before disposal."
19.Maternity & obstetric nursingMedium

How can a cephalhaematoma be told apart from caput succedaneum?

  1. AA cephalhaematoma is present at birth and disappears within a few days
  2. BA cephalhaematoma crosses the midline of the skull
  3. CA cephalhaematoma is a soft swelling of the scalp skin only
  4. DA cephalhaematoma does not cross the suture lines
20.Maternity & obstetric nursingHard

A woman with a placenta praevia at 35 weeks is waiting for a planned caesarean. Which activity should she avoid?

  1. AGentle walking
  2. BEating a normal diet
  3. CLying on her side
  4. DSexual intercourse
21.Pediatric nursingMedium

When is the best time to tell a 2-year-old about an upcoming procedure?

  1. AJust before it happens, in simple, concrete words
  2. BAbout a week before, so there is time to get used to it
  3. CNot at all, to avoid upsetting the child beforehand
  4. DThe day before, with a detailed explanation
22.Pediatric nursingHard

A parent asks whether giving paracetamol (acetaminophen) at the first sign of fever will prevent another febrile seizure. What is the best answer?

  1. AYes, but only if a cold bath is given at the same time
  2. BNo, because paracetamol can cause febrile seizures
  3. CNo; it may ease discomfort but does not prevent febrile seizures
  4. DYes; giving it every 4 hours during a fever will always prevent seizures
23.Mental health nursingMedium

According to DSM-5, how long must signs of the disturbance last before schizophrenia can be diagnosed?

  1. AAt least 2 weeks of continuous symptoms
  2. BAt least 1 month, with no further time required
  3. CAt least 6 months, including at least 1 month of active symptoms
  4. DAt least 2 years, including 6 months of active symptoms
24.Mental health nursingHard

A patient with schizophrenia has marked negative symptoms. He stays in bed most of the day and neglects his hygiene. Which nursing approach is most helpful?

  1. AAgree a simple daily routine with small, achievable activities and give positive feedback
  2. BTell him firmly that he will lose his ward privileges unless he gets up and showers at once
  3. CLet him stay in bed, because negative symptoms cannot change
  4. DWait until he asks to join activities before involving him
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C105 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 105 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

105 °F
T = °C
26.Nursing math & unit conversionsHard
½ tbsp · 3/day · 5 d? mL1 tbsp = 15 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tbsp of an oral suspension every 8 hours for 5 days. Using 1 tbsp = 15 mL, how many mL V are needed for the whole course?

½ tbspevery 8 hours5 days1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
80 kg5 mg/kgD = ? mg

A patient weighs 80 kg and is prescribed 5 mg/kg as a single dose. Find the dose D in mg.

80 kg5 mg/kg
D = mg
28.Dosage calculationsHard
50k units250 mL? mL/h2000 units/h

An infusion contains 50000 units of a drug in 250 mL. The prescription is 2000 units per hour. At what rate R do you set the pump, in mL/h?

50000 units/250 mL2000 units/h
R = mL/h
29.IV infusion ratesMedium
1000 mL10 gtt/mL4 h? gtt/min

Infuse 1000 mL over 4 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL4 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
50 mg250 mL24 mL/h? mcg/min

An infusion of 50 mg in 250 mL runs at 24 mL/h. How many micrograms per minute D does the patient receive?

50 mg/250 mL24 mL/h
D = mcg/min
31.Pediatric & critical-care dosingMedium
250 units250 mLregular insulin? mL/h84 kg0.05 units/kg/h

Practice exercise (made-up values, not clinical guidance). An infusion contains 250 units of regular insulin in 250 mL. The order is 0.05 units/kg/h for a patient who weighs 84 kg. Find the pump rate R in mL/h. Round to one decimal place.

250 units/250 mL0.05 units/kg/h84 kg
R = mL/h
32.Pediatric & critical-care dosingHard
50 mg250 mLnitroglycerin? mL/h66 kg40 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 66 kg has an order for nitroglycerin at 40 mcg/min. The bag contains 50 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

50 mg/250 mL40 mcg/min66 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjuice200 mLsoup250 mLice chips200 mLIV infusion60 mL/h × 8 hIV antibiotic2 × 100 mLurine200 mLurine175 mLurine250 mLwound drain70 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

juice: 200 mLsoup: 250 mLice chips: 200 mLIV infusion: 60 mL/h × 8 hIV antibiotic: 2 × 100 mLurine: 200 mLurine: 175 mLurine: 250 mLwound drain: 70 mLvomit: 150 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL150 mL infused150 mL/h18:30t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 150 mL/h. At 18:30, 150 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL150 mL infused150 mL/h
t = h
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 25/min, SpO₂ 97% on room air, blood pressure 150/90 mmHg, pulse 88/min, alert, temperature 35.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 25SpO₂ 97%airSBP 150HR 88AT 35.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.27PaCO₂mmHg354527HCO₃⁻mmol/L222612uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.27, PaCO₂ 27 mmHg (3.6 kPa) and HCO₃⁻ 12 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.27PaCO₂ 27 mmHg (3.6 kPa)HCO₃⁻ 12 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 143, Cl⁻ 112, HCO₃⁻ 16 mmol/L and albumin 38 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 143 mmol/LCl⁻ 112 mmol/LHCO₃⁻ 16 mmol/Lalbumin 38 g/L
AGc = mmol/L
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial fibrillationfirst-degree AV blocksecond-degree AV block type IIsecond-degree AV block type I (Wenckebach)

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2first-degree AV block
  3. 3second-degree AV block type II
  4. 4second-degree AV block type I (Wenckebach)

3Solutions

1.Nursing fundamentals

Answer: D · Have the patient sit on the edge of the bed for a short time before standing

Why this is the answer

After bed rest blood pressure may drop on standing. Sitting on the edge of the bed first, with the feet on the floor, lets the body adjust and lowers the risk of fainting and falls.

Answer

D · Have the patient sit on the edge of the bed for a short time before standing
2.Nursing fundamentals

Answer: C · Let it bleed freely, wash with soap and running water, then report it urgently

Why this is the answer

First aid is to let the wound bleed freely without squeezing, wash it with soap and running water and cover it, without scrubbing or sucking. Reporting straight away allows a risk assessment and, if needed, post-exposure prophylaxis.

Answer

C · Let it bleed freely, wash with soap and running water, then report it urgently
3.Infection control & patient safety

Answer: A · In a bassinet, not carried in the arms

Why this is the answer

Infants are moved in a bassinet through corridors. This prevents drops and makes abduction easier to spot, because carrying a baby in the arms in a hallway is unusual.

Answer

A · In a bassinet, not carried in the arms
4.Infection control & patient safety

Answer: C · Fresh flowers or potted plants

Why this is the answer

Fresh flowers and plants can carry molds such as Aspergillus and water-borne bacteria, which can cause serious infections in severely immunocompromised patients. Clean, wipeable personal items are usually allowed.

Answer

C · Fresh flowers or potted plants
5.Prioritization & delegation

Answer: C · Antihypertensive drugs

Why this is the answer

Removing fluid during dialysis can cause hypotension, so blood pressure drugs are often held before treatment as prescribed. Some drugs are also removed by dialysis and given afterwards.

Answer

C · Antihypertensive drugs
6.Prioritization & delegation

Answer: B · Head of the bed at about 30 degrees with the neck straight

Why this is the answer

Raising the head to about 30 degrees and keeping the neck in line helps venous drainage and lowers intracranial pressure. Head-down positions and neck bending or turning can raise it.

Answer

B · Head of the bed at about 30 degrees with the neck straight
7.Clinical nursing

Answer: C · With the head of the bed raised to at least 30 degrees

Why this is the answer

Keeping the head raised to at least 30–45° during feeding and for a period afterwards lowers the risk of aspiration pneumonia.

Answer

C · With the head of the bed raised to at least 30 degrees
8.Clinical nursing

Answer: D · A non-steroidal anti-inflammatory drug such as ibuprofen

Why this is the answer

In acute kidney injury, nephrotoxic drugs (such as NSAIDs and aminoglycosides) and drugs that reduce renal perfusion (such as ACE inhibitors and diuretics) are reviewed and often stopped.

Answer

D · A non-steroidal anti-inflammatory drug such as ibuprofen
9.Lab values & electrolytes

Answer: A · Hold the warfarin dose and inform the prescriber

Why this is the answer

An INR of 5.2 is far above the target and increases the bleeding risk. The nurse holds the dose, checks for signs of bleeding and informs the prescriber, who may prescribe a lower dose or vitamin K.Checked against: Prothrombin Time Test and INR (PT/INR) · MedlinePlus (NIH) (2024); Warfarin · MedlinePlus (NIH) (2026)

Answer

A · Hold the warfarin dose and inform the prescriber
10.Lab values & electrolytes

Answer: C · A low erythropoietin level

Why this is the answer

In polycythemia vera, a marrow mutation (usually JAK2) drives red cell production, so erythropoietin is low. In secondary polycythemia from hypoxia (COPD, high altitude, smoking), erythropoietin is high. Often white cells and platelets are also raised in polycythemia vera.Checked against: Erythropoietin test · MedlinePlus (NIH) (2025); Polycythemia vera · MedlinePlus (NIH) (2025)

Answer

C · A low erythropoietin level
11.Pharmacology

Answer: A · It releases nitric oxide, mainly dilating veins and reducing cardiac workload

Why this is the answer

GTN is converted to nitric oxide, which relaxes vascular smooth muscle through cGMP. Venodilation lowers preload, so the heart works less and needs less oxygen.

Answer

A · It releases nitric oxide, mainly dilating veins and reducing cardiac workload
12.Pharmacology

Answer: C · Thyroid dysfunction and pulmonary fibrosis

Why this is the answer

Amiodarone is iodine-rich and accumulates in tissues, causing hypo- or hyperthyroidism, pulmonary fibrosis, liver injury, photosensitivity and corneal deposits. The other pairs fit aminoglycosides, phenytoin and ACE inhibitors.

Answer

C · Thyroid dysfunction and pulmonary fibrosis
13.Med-surg: cardiovascular & respiratory

Answer: C · Use the reliever inhaler shortly before exercise and warm up

Why this is the answer

A short-acting bronchodilator taken shortly before exercise, a gradual warm-up and covering the mouth in cold air help prevent symptoms. Frequent exercise symptoms may mean asthma is poorly controlled and preventer treatment needs review.

Answer

C · Use the reliever inhaler shortly before exercise and warm up
14.Med-surg: cardiovascular & respiratory

Answer: D · Dullness to percussion on the affected side

Why this is the answer

Blood in the pleural space gives a dull percussion note, whereas air gives hyper-resonance. In haemothorax the neck veins are often flat because of blood loss; in tension pneumothorax they are distended. A massive haemothorax needs a large chest drain, blood replacement and surgical review.

Answer

D · Dullness to percussion on the affected side
15.Med-surg: neuro, endocrine & renal

Answer: D · Stand up slowly, because it can make you dizzy

Why this is the answer

Tamsulosin relaxes smooth muscle in the prostate and bladder neck, improving urine flow within days. It can cause postural hypotension and dizziness, especially after the first dose, so patients rise slowly.

Answer

D · Stand up slowly, because it can make you dizzy
16.Med-surg: neuro, endocrine & renal

Answer: B · Urgent escalation for BP control and close neuro checks

Why this is the answer

Severe hypertension with headache and visual change suggests hypertensive encephalopathy. This needs urgent medical treatment and neurological monitoring. Seizures can occur.

Answer

B · Urgent escalation for BP control and close neuro checks
17.Med-surg: GI, perioperative & oncology

Answer: C · Tell the surgeon, as the patient may not be able to consent now

Why this is the answer

Opioids and sedatives can impair understanding, so consent may not be valid. The surgeon is informed; consent is obtained when the patient has capacity, or other legal processes are followed in an emergency.

Answer

C · Tell the surgeon, as the patient may not be able to consent now
18.Med-surg: GI, perioperative & oncology

Answer: B · "I can cut the patch in half if I need less."

Why this is the answer

Cutting a fentanyl patch can release the drug unpredictably and cause overdose. Heat increases absorption, used patches still contain drug and must be folded and disposed of safely, and sites are rotated.

Answer

B · "I can cut the patch in half if I need less."
19.Maternity & obstetric nursing

Answer: D · A cephalhaematoma does not cross the suture lines

Why this is the answer

Caput is oedema of the scalp, present at birth, crossing sutures and resolving within days. A cephalhaematoma is a subperiosteal bleed limited by the sutures; it appears after birth, lasts weeks and can increase jaundice.

Answer

D · A cephalhaematoma does not cross the suture lines
20.Maternity & obstetric nursing

Answer: D · Sexual intercourse

Why this is the answer

Women with placenta praevia are advised to avoid intercourse and anything inserted into the vagina because it may cause bleeding. They should report any bleeding or contractions straight away.

Answer

D · Sexual intercourse
21.Pediatric nursing

Answer: A · Just before it happens, in simple, concrete words

Why this is the answer

Toddlers do not understand future time, so preparation long in advance only creates anxiety. A short, honest explanation immediately before, with a parent present and a comfort object, works best.

Answer

A · Just before it happens, in simple, concrete words
22.Pediatric nursing

Answer: C · No; it may ease discomfort but does not prevent febrile seizures

Why this is the answer

Antipyretics relieve discomfort but have not been shown to prevent febrile seizure recurrence. Parents are taught seizure first aid, when to call for help and that most febrile seizures are harmless.

Answer

C · No; it may ease discomfort but does not prevent febrile seizures
23.Mental health nursing

Answer: C · At least 6 months, including at least 1 month of active symptoms

Why this is the answer

Schizophrenia needs continuous signs for at least 6 months, with at least 1 month of active-phase symptoms such as delusions or hallucinations. An episode of 1 to 6 months is schizophreniform disorder.

Answer

C · At least 6 months, including at least 1 month of active symptoms
24.Mental health nursing

Answer: A · Agree a simple daily routine with small, achievable activities and give positive feedback

Why this is the answer

Negative symptoms such as avolition and anhedonia improve with structure, step-by-step goals and encouragement. Punishment or waiting for the patient to start on his own usually makes withdrawal worse.

Answer

A · Agree a simple daily routine with small, achievable activities and give positive feedback
25.Nursing math & unit conversions

Answer: T = 40.6 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

105 − 32 = 73

Multiply by 5/9

T = 73·5/9 = 40.56 ≈ 40.6 °C

Answer

T = 40.6 °C
26.Nursing math & unit conversions

Answer: V = 112.5 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

½ tbsp = 0.5·15 = 7.5 mL

Whole course

V = 7.5 mL × 3/day × 5 = 112.5 mL

Answer

V = 112.5 mL
27.Dosage calculations

Answer: D = 400 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

5·80 = 400 mg

Answer

D = 400 mg
28.Dosage calculations

Answer: R = 10 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

50000/250 = 200 units/mL

Pump rate

R = 2000/200 = 10 mL/h

Answer

R = 10 mL/h
29.IV infusion rates

Answer: R = 42 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

4·60 = 240 min

Drip rate

R = 1000·10/240 = 41.67 ≈ 42 gtt/min

Answer

R = 42 gtt/min

At the bedside you round to the nearest whole drop: 42 gtt/min.

30.IV infusion rates

Answer: D = 80 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

50000 mcg/250 mL = 200 mcg/mL

Dose per hour

24·200 = 4800 mcg/h

Dose per minute

D = 4800/60 = 80 mcg/min

Answer

D = 80 mcg/min
31.Pediatric & critical-care dosing

Answer: R = 4.2 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

0.05·84 = 4.2 units/h

Concentration

250/250 = 1 units/mL

Pump rate

R = 4.2/1 = 4.2 mL/h

Answer

R = 4.2 mL/h
32.Pediatric & critical-care dosing

Answer: R = 12 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

50 000/250 = 200 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

40·60 = 2400 mcg/h

Pump rate

R = 2400/200 = 12 mL/h

Answer

R = 12 mL/h
33.IV fluids & fluid balance

Answer: B = 385 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 250 = 450 mL
ice chips: 200/2 = 100 mL
IV infusion: 60·8 = 480 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1230 mL

Total output

200 + 175 + 250 + 70 + 150 = 845 mL

Balance

B = 1230 − 845 = 385 mL

Answer

B = 385 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 5.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 150 = 850 mL

Time

t = 850/150 = 5.667 ≈ 5.7 h

Answer

t = 5.7 h

That is about 5 h 40 min, so the bag runs out at about 00:10.

35.Clinical assessment scores

Answer: MFS = 75

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 15 + 20 + 0 + 15 = 75

Answer

MFS = 75
36.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 25/min → 3
SpO₂ 97% → 0
on air → 0
SBP 150 mmHg → 0
HR 88/min → 0
alert (A) → 0
T 35.8 °C → 1

Total and red scores

NEWS2 = 3 + 0 + 0 + 0 + 0 + 0 + 1 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

37.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.27: acidaemia (below 7.35)
PaCO₂ 27 mmHg: low (35–45)
HCO₃⁻ 12 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
38.Arterial blood gas interpretation

Answer: AGc = 15.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 143 − (112 + 16) = 15

Correction for albumin

15 + 0.25·(40 − 38) = 15.5 mmol/L

Answer

AGc = 15.5 mmol/L

Above about 12 after correction: a high anion gap.

39.ECG rhythm strip interpretation

Answer: QTc = 0.469 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11 × 0.04 = 0.44 s
RR = 22 × 0.04 = 0.88 s

Bazett’s formula

QTc = 0.44/√0.88 = 0.44/0.9381 = 0.469 s

Answer

QTc = 0.469 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (469 ms)

40.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.92 s, 65 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.20 → 0.34 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions